Alert archive / Pennsylvania / Flood Watches in 2017

Flood Watch 2, NWS State College, PA

November 5, 2017McKean County, Warren County, Pennsylvania

NWS State College, PA issued this flood watch at Nov 5, 2017, 5:37 AM EST for McKean County, Warren County, Pennsylvania. It took effect at Nov 5, 2017, 5:00 PM EST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Nov 5, 2017, 5:37 AM EST (10:37 UTC)
In effect from
Nov 5, 2017, 5:00 PM EST
Expired
Nov 5, 2017, 8:45 PM EST
In force
4 hr
Issued by
NWS State College, PA

Counties McKean County, PA, Warren County, PA

The radar

The State College radar (KCCX), 125 km from the middle of the area, began a volume at 10:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 10.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2017-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2017-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 450 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
450 m²/s²
0-3 km storm-relative helicity
492 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

005 
WGUS61 KCTP 051037
FFACTP

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service State College PA
537 AM EST Sun Nov 5 2017


PAZ004-005-051845-
/O.NEW.KCTP.FA.A.0001.171105T2200Z-171106T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Warren-McKean-
Including the cities of Warren and Bradford
537 AM EST Sun Nov 5 2017

...FLOOD WATCH IN EFFECT FROM 5 PM EST THIS AFTERNOON THROUGH
MONDAY MORNING...

The National Weather Service in State College has issued a

* Flood Watch for a portion of central Pennsylvania, including the
  following counties, McKean and Warren. 

* From 5 PM EST this afternoon through Monday morning

* Numerous showers and possible thunderstorms will fall over the 
  region later today into tonight. There is a potential of over 2 
  inches of rain in some spots, which could cause minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Review flood safety and preparedness information at
weather.gov/flood.

&&

$$
2 follow-up statements
473 
WGUS61 KCTP 051622
FFACTP

Flood Watch
National Weather Service State College PA
1122 AM EST Sun Nov 5 2017

PAZ004-005-060400-
/O.CON.KCTP.FA.A.0001.171105T2200Z-171106T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Warren-McKean-
Including the cities of Warren and Bradford
1122 AM EST Sun Nov 5 2017

...FLOOD WATCH REMAINS IN EFFECT FROM 5 PM EST THIS AFTERNOON
THROUGH MONDAY MORNING...

The Flood Watch continues for

* A portion of central Pennsylvania, including the following 
  areas, McKean and Warren. 

* From 5 PM EST this afternoon through Monday morning

* Numerous showers of varying intensity and possible thunderstorms
  will move northeast over the region today into tonight. There 
  is a potential of over 2 inches of rain in some spots, which 
  could cause minor flooding of small streams, creeks and poor 
  drainage areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Review flood safety and preparedness information at
weather.gov/flood.

&&

$$

Lambert
057 
WGUS61 KCTP 060145
FFACTP

Flood Watch
National Weather Service State College PA
845 PM EST Sun Nov 5 2017


PAZ004-005-060245-
/O.CAN.KCTP.FA.A.0001.000000T0000Z-171106T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Warren-McKean-
Including the cities of Warren and Bradford
845 PM EST Sun Nov 5 2017

...FLOOD WATCH IS CANCELLED...

The Flood Watch for a portion of central Pennsylvania has been
cancelled. The threat of flooding has ended as storms are
producing generally light rain. 

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flood watch went out at Nov 5, 2:53 AM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Nov 5, 2:53 AM EST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service State College PA
253 AM EST Sun Nov 5 2017

.SYNOPSIS...
A warm front will lift northward through the region Sunday
followed by a strong cold front on Monday. After a wet day on
Monday, a ridge of high pressure will build across the region
for the middle of next week with colder temperatures. A much
stronger cold front will move in by next Friday, as a large
high pressure system from the northern plains with abnormally
cold air builds eastward on Friday.

&&

.NEAR TERM /UNTIL 8 AM THIS MORNING/...
Upper level shortwave and associated batch of steady rain has
shifted east of the region as of 07Z. Behind this feature a
moist southeast flow, combined with orographic forcing, will
produce occasional drizzle over most of central Pa early this
morning. Further west, scattered showers and thunderstorms
pushing into northwest Pa in region of forcing at nose of low
level jet. 00Z HREF and linear extrapolation support the idea of
scattered convection moving into the northwest mountains during
the pre-dawn hours.

With 07Z dewpoint depressions near zero, expect little change in
temps the next several hours, with readings at daybreak in the
upper 40s and low 50s.

&&

.SHORT TERM /8 AM THIS MORNING THROUGH 6 PM MONDAY/...
The focus of additional rainfall today will be across the
northwest mountains, where southwesterly low level jet and
associated plume of anomalous PWATs will intersect slow moving
warm front lifting into western Pa. Warren County will be on the
eastern edge of instability axis, so will likely add tsra to
today's forecast in that area. 00Z HREF probability-matched
mean qpf is around 1 inch by this evening over the northwest
mountains.

Elsewhere, model soundings indicating a nearly saturated
0-850mb layer this morning, supporting spotty light
rain/drizzle. However, expect the drizzle to abate by afternoon
across the southern half of the state, as layer of moisture
becomes quite shallow ahead of approaching warm front. Model
blended guidance supports high temps today from the upper 50s
north, to the low 60s south.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Models been showing a cold front moving in Monday, bringing
another round of showers to the area Sunday Night and Monday.

I did slow down the back edge of the showers on Monday. Left
mention of thunder in. SPC day 2 has a large area of higher
storm potential for Sunday just to the west of our area. Not
seeing a deep low or height falls, but PW values come up some,
and LLJ in place. Another factor is EML, given southwest flow of
abnormally warm air across the southern plains. Thus support
for thunder. I did up QPF to the northwest, to fit better with
the models and other offices.

Fast moving waves at 50 mb could bring a shower toward southern
PA, later Tuesday.

A strong cold front moves in by Friday, may be very little QPF.
Main thing will be a brief window for lake effect, but the main
response may be more off Ontario than Erie.

Did not bring lows next Saturday Night up as much as the
superblend, given how strong the high is.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
0040Z Radar has light reflectivity's moving into central PA
with MVFR cigs at AOO. Light rain has started at the southern
TAF sites. Have adjusted timing of the onset of the restrictions
and as the strong flow aloft has stalled have either dropped
LLWS from the southeast TAFs. As the warm front enters in
overnight into tomorrow, the moisture will continue to stream
through into the region. Expecting cigs and vsbys to
progressively get worse. IFR is possible at the central and
western TAF sites around 06Z and around LNS by 13Z. Drizzle and
IFR cigs remain persistent through Sunday morning with just
gradual improvement over the south and southwest by midday into
the afternoon. Northern half will likely hang on to restrictions
all day.

Outlook...

Mon...Widespread MVFR/IFR with a cold front. Thunderstorms are
possible as well.

Tue...Mainly VFR.

Wed-Thu...No sig wx.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte/Martin
NEAR TERM...Fitzgerald
SHORT TERM...Fitzgerald/La Corte
LONG TERM...Martin
AVIATION...Ceru

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 9:38 AM ESTSpecial Weather StatementCTPClearfield52 min
Nov 5, 9:48 AM ESTSpecial Weather StatementCTPMcKean, Warren57 min
Nov 5, 11:02 AM ESTSpecial Weather StatementCTPWarren43 min

Nearby

Flood Watches in Pennsylvania, 2017Every flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.